Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 355, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2008, 4:34 PM CDT for Russell County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 4:34 PM CDT (21:34 UTC)
- Expired
- Jul 5, 2008, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 052134 SVRBMX ALC113-052200- /O.NEW.KBMX.SV.W.0355.080705T2134Z-080705T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 PM CDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA... * UNTIL 500 PM CDT * AT 431 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UCHEE...OR 9 MILES NORTHEAST OF HURTSBORO. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... HATCHECHUBBE AND 9 MILES SOUTHWEST OF PARKMANVILLE BY 500 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3239 8508 3217 8532 3235 8543 3247 8526 TIME...MOT...LOC 2134Z 327DEG 2KT 3234 8532 $$ 17/KLAWS
1 follow-up statement
000
WWUS54 KBMX 052151
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT JUL 5 2008
ALC113-052200-
/O.CON.KBMX.SV.W.0355.000000T0000Z-080705T2200Z/
RUSSELL AL-
452 PM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN RUSSELL COUNTY...
AT 448 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
UCHEE...OR ABOUT 9 MILES NORTHEAST OF HURTSBORO. THIS STORM WAS
NEARLY STATIONARY.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HATCHECHUBBE AND 9 MILES SOUTHWEST OF PARKMANVILLE BY 500 PM CDT...
LAT...LON 3234 8542 3236 8541 3247 8526 3242 8514
3224 8529
TIME...MOT...LOC 2152Z 327DEG 2KT 3233 8531
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:51 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 5, 3:51 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT SAT JUL 5 2008 .DISCUSSION... DISCUSSION A BIT ABBREVIATED DUE TO ONGOING CONVECTION THIS AFTERNOON. UPPER TROUGH AXIS AND A FEW DISTURBANCES WILL ROTATE ACROSS THE FORECAST AREA THROUGH SUNDAY. IT STILL APPEARS THAT NO AIRMASS CHANGE WILL TAKE PLACE AS MAIN COLD FRONT REMAINS NORTH OF THE AREA. THEREFORE...CONVECTION THROUGH SUNDAY WILL BE ASSOCIATED WITH UPPER FEATURES AS WELL AS SMALLER SCALE OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. WITH THE ADDED UPWARD MOTION ASSOCIATED WITH THE UPPER FEATURES COMBINED WITH THE MODERATE MICROBURST POTENTIAL... A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THROUGH 9 PM THIS EVENING...AND AGAIN ON SUNDAY GENERALLY FROM 1 TO 9 PM. EVEN WITH MID LEVEL WINDS INCREASING A BIT...OVERALL STORM ORGANIZATION IS NOT EXPECTED AND MOST OF THE STRONG ACTIVITY WILL DIMINISH DUE TO LOSS OF DAYTIME HEATING. GFS/WRF/ECMWF/GFS ENSEMBLE ALL HAVE A SLIGHTLY DIFFERENT PICTURE OF THE EVOLUTION THROUGH THE REMAINDER OF THE PERIOD. GFS DOES NOT HAVE MUCH IN THE WAY OF MID TO UPPER FEATURES THAT THE OTHERS CARRY WITH REGARD TO LIFT AND MOISTURE ENTERING THE PICTURE FROM THE SOUTH. GFS HAS A NORTHERN STREAM TROUGH AFFECTING THE AREA BY AROUND THURSDAY. WILL LEAN MORE TOWARD THE MIDDLE GROUND BETWEEN SOLUTIONS...ECMWF/GFS ENSEMBLE. WILL CONTINUE THE FORECAST TREND OF BRINGING IN OVERALL DRIER AIR THROUGH TUESDAY. THIS KNOCKS THE RAIN CHANCES DOWN A BIT AREAWIDE... MOST NOTABLY NORTH. FOR WEDNESDAY THROUGH FRIDAY...VERY MOIST AND UNSTABLE AIRMASS SETTLES IN ACROSS THE AREA BUT NO REAL TRIGGER BESIDES HEATING. WILL KEEP A HIGHLY CLIMATOLOGICAL FEEL TO POPS AND WILL HAVE TO MONITOR THOSE MODELS SOLUTIONS THAT BRING SOME TRIGGER FROM THE NORTH OR SOUTH. GENERALLY...HIGHS AROUND 90 AND LOWS AROUND 70. 75/LINHARES && .AVIATION...18Z TERMINAL FORECAST DISCUSSION. ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL TERMINALS AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS ARE EXPECTED AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL PREVAIL. STRONGER STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST POTENTIAL THIS AFTERNOON IS MODERATE. WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT PERIOD. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 87 66 90 69 / 30 30 20 20 10 ANNISTON 69 87 67 89 70 / 30 40 30 30 10 BIRMINGHAM 70 89 69 90 71 / 30 30 20 30 10 TUSCALOOSA 70 91 68 92 70 / 50 30 20 30 10 CALERA 69 88 68 91 70 / 40 40 30 30 20 AUBURN 68 85 68 88 71 / 40 50 30 40 20 MONTGOMERY 70 90 70 91 71 / 50 50 30 40 20 TROY 69 87 69 89 70 / 40 60 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/75/14
Hazardous weather outlook, Jul 5, 2:15 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SAT JUL 5 2008 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG...TO MARGINALLY SEVERE...STORMS ARE POSSIBLE THROUGH 9 PM ACROSS ALL OF CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 60 MPH...FREQUENT DEADLY LIGHTNING...LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES...AND PEA TO PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 1 PM THROUGH 9 PM. WIND GUSTS UP TO 45 MPH...LOCALIZED HEAVY RAINFALL AND DEADLY LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 75
In the hours before
Special weather statement, Jul 5, 2:38 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT SAT JUL 5 2008 ALZ039-052015- MARENGO- 238 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DAYTON...OR 9 MILES SOUTHWEST OF UNIONTOWN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DAYTON. FAUNSDALE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 5, 2:45 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SAT JUL 5 2008 ALZ030-031-039-052030- GREENE-MARENGO-SUMTER- 245 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...MARENGO AND SUMTER COUNTIES UNTIL 330 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF JEFFERSON...OR 13 MILES SOUTHWEST OF DEMOPOLIS...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... US 80 AND AL 28. WHITFIELD. JEFFERSON. PIN HOOK. MYRTLEWOOD. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 5, 3:08 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SAT JUL 5 2008 ALZ023-024-052100- JEFFERSON-TUSCALOOSA- 308 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND TUSCALOOSA COUNTIES UNTIL 400 PM CDT... AT 306 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BULL CITY...OR 14 MILES WEST OF HUEYTOWN...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BULL CITY. ABERNANT. WELLER. LAKE VIEW. NORTH JOHNS. MCADORY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 5, 3:12 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 W BOYD 32.62N 88.34W
07/05/2008 SUMTER AL LAW ENFORCEMENT
TREE DOWN ON COUNTY ROAD 12.
&&
GGOGGINSSpecial weather statement, Jul 5, 3:50 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SAT JUL 5 2008 ALZ048-052130- RUSSELL- 350 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 430 PM CDT... AT 347 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FORT BENNING SOUTH...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UCHEE CREEK. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 5, 4:23 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 PM CDT SAT JUL 5 2008 ALZ017-018-026-052215- BLOUNT-ETOWAH-ST. CLAIR- 423 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...ETOWAH AND ST. CLAIR COUNTIES UNTIL 515 PM CDT... AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ONEONTA...MOVING EAST AT 9 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ONEONTA. ALTOONA. HORSE PENS FORTY. WHITNEY JUNCTION. STEELE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 38 min |
| Jul 5, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 52 min |
| Jul 5, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 39 min |
| Jul 5, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 44 min |
| Jul 5, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 47 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 43 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 45 min |
| Jul 5, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 26 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 30 min |
| Jul 5, 5:27 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 5, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 37 min |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 52 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 45 min |
| Jul 5, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.